Florida, 2009Damaging Wind in Florida, July 29, 2009
July 29, 2009 · NWS MLB · 1 event in 1 county or zone
Strong storms developed as the west coast sea breeze collided with an outflow boundary west of Orlando. An isolated, pulse severe storm developed and damaged several trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms developed as the west coast sea breeze collided with an outflow boundary west of Orlando. An isolated, pulse severe storm developed and damaged several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 29, 1:10 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 29, 1:10 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT WED JUL 29 2009
.DISCUSSION...
CURRENT...SURFACE RIDGE AXIS LYING OVERTOP OF THE CWA AS INDICATED
BY THE LATEST BUOY REPORTS...RADAR AND VISIBLE SATELLITE LOOPS.
VERTICAL WIND PROFILERS AT THE SPACE CENTER SHOWING SEA BREEZE HAS
FORMED WITH AN ONSHORE WIND IN THE VERY LOWEST LAYERS...BELOW 1000
FEET AND VEERING WITH HEIGHT. RADAR MOSAIC LOOP SHOWS STEADY STREAM
OF CONVECTION WORKING ITS WAY SOUTH TO NORTH ACROSS NORTHEAST PALM
BEACH AND THE EASTERN PORTIONS OF MARTIN AND SAINT LUCIE COUNTIES...
EAST OF THE INTERSTATE AND TURNPIKE CORRIDOR...WHERE THE SEA BREEZE
HAD SET UP EARLIER AND WAS INTERACTING WITH THE PREVAILING LOW LEVEL
SOUTHERLY FLOW. A FEW MORE SHOWERS HAD FORMED ALONG THE DEVELOPING
SEA BREEZE FRONT FROM DAYTONA BEACH TO CAPE CANAVERAL/SPACE CENTER.
REST OF THIS AFTERNOON AND TONIGHT...SUSPECT CONVECTION WILL GET
GOING IN ERNEST LATE AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES
WELL INLAND TO DELAND...SANFORD...ORLANDO SOUTH TO OKEECHOBEE. LOCAL
SMALL RESOLUTION WRF MODEL SUGGESTING A LATE AFTERNOON/EARLY EVENING
EAST WEST COAST SEA BREEZE COLLISION NORTHEAST LAKE COUNTY TO LAKE
OKEECHOBEE. LOCAL WRF ALSO SUGGESTING THAT THERE WILL BE OUTFLOWS
FROM CONVECTION OVER INLAND SOUTHWEST FLORIDA MOVING NORTHEAST
ACROSS LAKE OKEECHOBEE...OKEECHOBEE...OSCEOLA COUNTIES AND INTO
WESTERN INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES MID EVENING
AND CONVECTION LINGERING PAST MIDNIGHT OVER AREAS WEST OF INTERSTATE
4 SUCH AS LAKE AND INLAND VOLUSIA COUNTIES. MAIN CONCERNS WILL BE
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN
IN/NEAR THE SEA BREEZE INTERACTION STORMS. TEMPERATURES AROUND -7C
AT 500MB IN THE GRAY AREA FOR MENTIONING HAIL BUT CAN NOT RULE OUT
THE HAIL IN ANY OF THE DEEPER STORM CELLS. LIGHT SOUTHWEST STEERING
FLOW WILL ALLOW FOR ACCUMULATIONS OF RAIN WITH ANY OF THE STRONGER
CELLS AND A NORTHEAST DRIFT TO THE OVERALL STORM MOVEMENT.
THURSDAY...LOW LEVEL RIDGE AXIS...SURFACE-700MB REMAINS OVER CENTRAL
FLORIDA. RESULTANT SOUTHEAST FLOW SOUTHERN HALF TRANSITING TO SOUTH
TO SOUTHWEST NORTHERN HALF OF THE CWA SHOULD PRODUCE ANOTHER DAY
LIKE WEDNESDAY WITH THE SEA BREEZE/PREVAILING ONSHORE FLOW SOUTH OF
THE CAPE AND LATE AFTERNOON SEA BREEZE NORTH OF THE CAPE. OUTFLOW
BOUNDARIES INTERACTING WITH EACH OTHER SHOULD KEEP STORMS LINGERING
AROUND INTO THE LATE EVENING.
FRI-WED...RIDGE AXIS WILL GRADUALLY MOVE NORTH OF THE AREA THROUGH
THE WEEKEND AND REMAIN TO THE NORTH INTO EARLY NEXT WEEK. THIS WILL
KEEP A PREVAILING SSE-SE WIND FLOW OVER THE AREA WITH A MORE RAPID
DEVELOPMENT/INLAND PUSH OF THE EAST COAST SEA BREEZE EACH AFTERNOON
AND GREATER RAIN CHANCES FAVORED OVER THE INTERIOR AND WESTERN SIDE
OF CENTRAL FLORIDA. SLGTLY LWR PWAT AIR WILL SPREAD NW OVER THE AREA
INTO THE WEEKEND WITH INCREASING MOISTURE INTO EARLY NEXT WEEK. HAVE
KEPT POPS NEAR TO JUST BELOW CLIMO EACH DAY...BUT NOT EXCEEDING 40%.
TEMPS WILL ALSO REMAIN NEAR CLIMO VALUES WITH HIGHS IN THE NEAR 90
ALONG THE COAST AND LOW 90S INLAND. LOWS WILL BE IN THE LOW/MID 70S.
&&
.AVIATION...AREAS OF MVFR CONDITIONS WEST OF THE INTERSTATE 95
CORRIDOR AS STORMS DEVELOP AND MOVE SLOWLY NORTHEAST. GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN AVIATION WEATHER
HAZARDS. VFR MIDNIGHT/04Z THROUGH 16Z. AREAS OF MVFR ALONG THE COAST
CAPE CANAVERAL SOUTH AS SEA BREEZE FORMS AND STARTS MOVING INLAND.
&&
.MARINE...LOW LEVEL RIDGE AXIS OVERTOP THE AREA WILL KEEP WINDS
LIGHT/CALM OVERNIGHT. WINDS SOUTH OF CAPE CANAVERAL SHOULD BECOME
SOUTHEAST WHILE NORTH OF THE CAPE WINDS SHOULD BE SOUTH TO SOUTHWEST
WITH THE EAST COAST SEA BREEZES HELPING TO PUSH SPEEDS SOUTH OF THE
CAPE TO 10 TO 15 KNOTS. SEAS 3 FEET OR LESS.
RIDGE AXIS MOVES NORTH LATE FRIDAY AND INTO THE WEEKEND EXPECT
PREVAILING WINDS TO BE OUT OF THE SSE-SE. WIND SPEEDS LOOK TO STAY
AROUND 10 KTS OR LESS THROUGH EARLY NEXT WEEK. SEAS WILL ALSO REMAIN
FAVORABLE FOR BOATERS WITH WAVE HEIGHTS AOB 3 FT. STEERING FLOW WILL
BECOME MORE EAST/SOUTHEAST BY LATE WEEK AND INTO THE WEEKEND WITH
THREAT FOR OFFSHORE MOVING STORMS BCMG LWR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 79 91 76 91 / 30 50 30 40
MCO 77 94 76 93 / 30 50 30 30
MLB 79 90 76 90 / 20 50 20 30
VRB 79 89 75 91 / 20 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WIMMER
LONG TERM....CRISTALDI
Hazardous weather outlook, Jul 29, 3:58 AM EST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
458 AM EDT WED JUL 29 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
458 AM EDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A FEW SHOWERS WILL CONTINUE TO MOVE ALONG THE TREASURE COAST THIS
MORNING. THE RIDGE AXIS ACROSS CENTRAL FLORIDA WILL ALLOW SEA
BREEZE DEVELOPMENT ALONG BOTH COASTS. A FEW STORMS MAY BEGIN TO
FORM ALONG THE SEA BREEZE BOUNDARIES BY LATE MORNING THEN STORM
COVERAGE WILL INCREASE THROUGH THE LATE AFTERNOON AS THE EAST
COAST SEA BREEZE MOVES INLAND AND COLLIDES WITH STORMS AND
OUTLFLOWS FROM THE WEST COAST BOUNDARY OVER THE INTERIOR SECTIONS.
STORMS WILL DRIFT BACK TOWARD THE EAST COAST THIS EVENING NORTHWARD
FROM AROUND PORT CANAVERAL.
THE MAIN THREATS FROM STRONGER STORMS WILL BE FREQUENT LIGHTNING
STRIKES...TORRENTIAL DOWNPOURS AND STRONG WIND GUSTS NEAR 45 MPH.
MOVE INDOORS AT THE FIRST SIGN OF A DEVELOPING OR APPROACHING STORM.
...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH LATE MORNING
OVER THE GULF STREAM AND NEAR THE TREASURE COAST...THEN A FEW STORMS
WILL FORM NEAR THE COAST ALONG THE SEA BREEZE MIDDAY. SCATTERED STORMS
WILL DRIFT BACK TOWARD THE COAST FROM THE INTERIOR THROUGH EARLY
EVENING...ESPECIALLY FROM AROUND PORT CANAVERAL NORTHWARD. FREQUENT
CLOUD TO WATER LIGHTNING STRIKES AND WIND GUSTS TO AROUND 35 KNOTS
WILL BE POSSIBLE WITH A FEW STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH PRESSURE WILL DRIFT NORTH OF THE AREA THROUGH THE END OF THE
WEEK. THIS WILL PUSH THE HIGHEST CHANCES FOR STORMS TO INTERIOR
AND WESTERN SECTIONS OF THE PENINSULA LATE WEEK THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
GLITTO
In the hours before
Special weather statement, Jul 29, 1:39 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
239 PM EDT WED JUL 29 2009
FLZ047-054-291930-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
239 PM EDT WED JUL 29 2009
...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM FELLSMERE TO 8 MILES SOUTH OF VERO LAKE
ESTATES...MOVING NORTH-NORTHWEST AT 20 MPH.
THESE STORMS WILL AFFECT INTERSTATE 95 IN NORTHERN INDIAN RIVER
COUNTY AND THEN APPROACH THE DEER RUN SUBDIVISION WEST OF MICCO
IN SOUTHERN BREVARD COUNTY.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
CRISTALDI
Special weather statement, Jul 29, 2:11 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
311 PM EDT WED JUL 29 2009
FLZ058-059-064-292030-
MARTIN-OKEECHOBEE-ST. LUCIE-
311 PM EDT WED JUL 29 2009
...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY AND
SOUTHWESTERN SAINT LUCIE COUNTY...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 12 MILES WEST OF SAINT LUCIE WEST TO PORT
MAYACA...MOVING NORTH AT 10 MPH.
LOCATIONS THAT MAY BE AFFECTED BY STRONG STORMS INCLUDE PORT MAYACA
...OKEECHOBEE...FORT DRUM AND INDIANTOWN.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
CRISTALDI
Special weather statement, Jul 29, 4:56 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
556 PM EDT WED JUL 29 2009
FLZ041-044>046-141-144-292330-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
556 PM EDT WED JUL 29 2009
...STORMS WITH EXCESSIVE LIGHTNING EXPECTED OVER LAKE COUNTY...WEST
ORANGE COUNTY...NORTHWEST SEMINOLE COUNTY...WEST VOLUSIA COUNTY...
AT 545 PM EDT...THE EAST AND WEST COAST SEA BREEZE BOUNDARIES WERE
CONVERGING NEAR THE LAKE/ORANGE COUNTY BORDER...AS WELL AS NEAR
PAISLEY AND LAKE WOODRUFF. THE MERGER IS EXPECTED TO OCCUR THROUGH
7:30 PM THIS EVENING ALONG AND NORTH OF THE I-4.
LOCATIONS IN THE PATH OF MERGER ZONE INCLUDE ANIMAL KINGDOM...LAKE
APOPKA...CLERMONT AND WEKIWA SPRINGS STATE PARK.
STORMS THAT DEVELOP FROM THIS MERGER WILL BE CAPABLE OF PRODUCING
EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND
STRIKES PER MINUTE. IF YOU ARE OUTDOORS...FINISH OR PREPARE TO
SUSPEND ACTIVITIES. TAKE SHELTER IN A BUILDING OR HARD TOPPED
AUTOMOBILE IF THUNDER IS HEARD. OPEN SHELTERS FOUND IN PARKS...ON
BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING. STAY AWAY FROM TREES.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.
BRAGAW
Thunderstorm Wind, Orange
- When
- July 29, 5:55 PM EST
- Where
- Orange County, 1.01 mi NNE of Orlando Maguire Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 28.544, -81.524
A large tree was blown down near the intersection of Crystal Street and Rowe Avenue in Gotha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176563.